Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 76, NWS Detroit, MI

July 13, 2003Oakland County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 13, 2003, 7:14 PM EDT for Oakland County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 7:14 PM EDT (23:14 UTC)
Expired
Jul 13, 2003, 8:00 PM EDT
In force
46 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Oakland County, MI

The radar

The Detroit radar (KDTX), 25 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WUUS53 KDTX 132314
SVRDTX
MIC125-140000-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
712 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OAKLAND COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 800 PM EDT

* AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FARMINGTON...OR 14 MILES SOUTHWEST OF
  PONTIAC.  THE STORM WAS NEARLY STATIONARY. THIS SEVERE THUNDERSTORM
  HAS THE POTENTIAL OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
FARMINGTON THROUGH 730 PM EDT

LAT...LON 4245 8349 4246 8329 4251 8333 4251 8345

$$

SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:40 PM EDT, 5 hours 34 minutes earlier.

Area forecast discussion, Jul 13, 1:40 PM EDT, 5 hours 34 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
140 PM EDT SUN JUL 13 2003

JUST LIKE YESTERDAY...WILL BE WATCHING LOCAL SATELLITE/RADAR TRENDS
UP UNTIL ISSUANCE TIME FOR ANY POSSIBLE CONVECTION. YESTERDAYS
ACTIVITY DID NOT DEVELOP UNTIL JUST AFTER 4 PM. TODAY...EVEN MORE OF
AN UNSTABLE AIRMASS OVER LOWER MICHIGAN. TEMPERATURES ARE ALREADY
NEAR 80 DEGREES...WITH DEW POINTS IN THE 50S. 17Z LAPS DATA SHOWING
LIS IN THE -2 TO -4 C RANGE WITH CAPES UP NEAR 2000 J/KG ACROSS THE
THUMB.

LOTS OF CU POPPING ALONG LAKE BREEZES...WHICH CERTAINLY LOOKS LIKE
IT MAY GO ANYTIME NOW. IF ACTIVITY GETS GOING...OUTFLOW BOUNDARIES
WOULD LIKELY CAUSE MORE SCATTERED ACTIVITY AS OPPOSED TO ISOLATED.
WITH CAPES OF 1000-2000 J/KG...HAIL IS A BIG CONCERN AS FREEZING
LEVELS ARE AROUND 10000 FEET.

AFTER LOOKING AT 15Z RUC...AM LEANING TOWARD GOING WITH SCATTERED
ACTIVITY. YESTERDAYS 15Z RUN DID HINT AT THE LINE OF STORMS THAT
DEVELOPED YESTERDAY ACROSS SOUTH CENTRAL LOWER MICHIGAN. TODAYS RUC
IS SHOWING MORE WIDESPREAD PRECIP...WITH A 3 TENTHS OF AN INCH
BULLSEYES JUST NORTH OF LANSING. DO NOT SEE ANY CONVECTIVE
INHABITATION TO PREVENT STORMS.

NO CONCERNS FOR MONDAY AS WE WILL BE WELL CAPPED...WITH AN AMPLIFIED
500 MB SHORTWAVE RIDGE MOVING OVERHEAD.

TUESDAY IS A DIFFERENT STORY...AS THERE IS A SEVERE WEATHER
POTENTIAL. THE INGREDIENTS ARE THERE...HOWEVER THE TIMING OF THE
SYSTEM MAY END UP BEING THE BIGGEST HINDRANCE.

CANADIAN/ETA/UKMET SHOWING COLD FRONT PUSHING THROUGH SOUTHEAST
MICHIGAN LATE TUESDAY AFTERNOON. ETA SHOWING AN IMPRESSIVE 70 KNOT
500 MB JET NOSING INTO NORTHERN LOWER MICHIGAN...BEST JET DYNAMICS
ARE JUST NORTH OF CWA. UKMET IS SHOWING A MORE FAVORABLE JET
POSITION FOR US...EXCEPT THE TIMING IS TOO FAST.  PRETTY GOOD
MOISTURE OUT AHEAD OF THE FRONT...AS 850 MB DEW POINTS PROGGED TO
CLIMB TO 15 C PER ETA. K INDICES IN THE MID 30S. UKMET SHOWS LIS
CLIMBING TO -4 C ACROSS THE EASTERN PART OF THE CWA. WITH AFTERNOON
FROPA...CAPES WOULD BE ABLE TO CLIMB TO 2000+ J/KG. AS USUAL WITH
CONVECTION...GFS/NGM POP GUIDANCE LOOKS TO BE LOW. ANOTHER BIG
REASON IS THE GFS IS A LOT LEANER WITH MOISTURE AHEAD OF THE
FRONT...THUS LITTLE IN THE WAY OF INSTABILITY PROGGED (POSITIVE
LIS). PLAN ON STICKING WITH THE 50 POPS FOR TUESDAY. WITH ADEQUATE
MOISTURE AND GOOD TIMING (LATE AFTERNOON)...FIND IT HARD TO BELIEVE
ACTIVITY WOULD NOT FIRE UP ALONG THE FRONT.

.EXTENDED...
THE EXTENDED FORECAST NOW LOOKS A LITTLE MUDDLED.
HAVE LEANED TOWARD THE 00Z CANADIAN/CANADIAN ENSEMBLES. 00Z GFS
LOOKS TO BE TOO FAST AND STRONG WITH THE SHORTWAVE MOVING ACROSS THE
NORTHERN PERIPHERY OF THE RIDGE LATE IN THE WORK WEEK. GFS ENSEMBLES
ARE DIFFERENT FROM THE OPERATIONAL RUN...WHICH GIVES MORE SUPPORT TO
DISREGARD THE OPERATIONAL 00Z GFS. THE EUROPEAN AND UKMET ARE
SLOWER...BUT ARE ALSO PRETTY AGGRESSIVE BRINGING A COLD FRONT
THROUGH SOUTHEAST MICHIGAN EARLY SATURDAY. MEANWHILE...THE
OPERATIONAL CANADIAN MODEL IS SHOWING A MUCH DIFFERENT SOLUTION. A
LOT OF MORE ENERGY HANGS BACK JUST OFF THE PACIFIC NORTHWEST/BRITISH
COLUMBIA COAST ON THURSDAY. THUS...RIDGE OVER THE NORTHERN PLAINS
REMAINS AMPLIFIED...WITH NO SIGNS OF ANY SIGNIFICANT COLD FRONTS
MOVING INTO LOWER MICHIGAN THROUGH THE FIRST HALF OF THE WEEKEND.
EVEN THOUGH I AM NOT CONVINCED A SIGNIFICANT COLD FRONT WILL MOVE
THROUGH LOWER MICHIGAN FRIDAY/SATURDAY...WITH THE UNCERTAINTY
EVIDENT...WILL UNFORTUNATELY ADD CHANCE POPS FOR SATURDAY AND
SUNDAY. TIMING ALWAYS IS DIFFICULT WITH THE EXTENDED FORECAST.
ALSO...THE 12Z GFS IS TRENDING TOWARD HIGHER HEIGHTS OVER
PLAINS...WHICH CERTAINLY WOULD LEAD ONE TO BELIEVE A DISTURBANCE OR
TWO COULD DROP SOUTHEAST THROUGH THE GREAT LAKES REGION DURING THE
WEEKEND.

.DTX...NONE.

SF

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jul 13, 3:40 PM EDT, 3 hours 34 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
340 PM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF SOUTHEAST
MICHIGAN THROUGH EARLY THIS EVENING. THESE STORMS MAY PRODUCE
MARGINALLY SEVERE HAIL UP TO PENNY SIZE. THESE STORMS WILL MOVE EAST
AT 10 MPH...CREATING THE POTENTIAL FOR LOCALLY HEAVY RAIN AS WELL.

THUNDERSTORMS WILL END BY 10 PM AS THE DAYTIME INSTABILITY
DIMINISHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE LATE MONDAY NIGHT IN THE
SAGINAW VALLEY. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF
SOUTHEAST MICHIGAN TUESDAY LINGERING INTO TUESDAY EVENING. SOME
THUNDERSTORMS ON TUESDAY COULD BE SEVERE WITH DAMAGING WIND THE MAIN
THREAT.

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

SF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:28 PM EDTSevere Thunderstorm WarningDTXWayne32 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.